(HealthDay)—Patients with primary restless leg syndrome who begin dopamine agonist (DA) therapy may be at increased risk for adverse psychiatric events, according to a study published in the September issue of the Journal of Clinical Sleep Medicine.
Cheryl Hankin, Ph.D., from BioMedEcon in Moss Beach, California, and colleagues evaluated the association between DA initiation and subsequent new-onset psychiatric adverse events among newly diagnosed restless leg syndrome patients (889 DA+ and DA− matched pairs) who had no history of psychiatric disorder or DA use. Patients were identified through U.S. employer-sponsored plans and Medicare Advantage (July 2008 to December 2014) with two or more years of claims data preceding their first restless leg syndrome diagnosis (“pre-index period”).
The researchers found that compared with their DA− counterparts, DA+ patients were nearly two times more likely to develop any psychiatric adverse events (odds ratio, 1.71). DA+ patients were also more likely to develop a severe (odds ratio, 1.68), moderately severe (odds ratio, 1.63), or mild (odds ratio, 1.72) psychiatric adverse event.
“It may be advisable for health care providers to assess for a range of psychiatric adverse events in patients with restless leg syndrome receiving DAs,” the authors write.
Source: Read Full Article